Texas, 2019

Tornadoes and Hail in Texas, May 4, 2019

May 4, 2019 · NWS LUB · 6 events in 3 counties and zones

Similar to the day prior, thunderstorms developed late this afternoon near the Texas and New Mexico border. However, stronger wind shear this day allowed for these isolated storms to become supercells and drift slowly southeast across the western South Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Similar to the day prior, thunderstorms developed late this afternoon near the Texas and New Mexico border. However, stronger wind shear this day allowed for these isolated storms to become supercells and drift slowly southeast across the western South Plains. One of these storms produced two very brief tornadoes in Bailey County over open land.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 4, 5:28 PM CST, 12 minutes earlier.

Area forecast discussion, May 4, 5:28 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
628 PM CDT Sat May 4 2019

.AVIATION...
TSRA have developed along the TX/NM border and are moving to the
ESE. ATTM, these storms have the best chance to impact KPVW and
KLBB over the next few hours. Short-term models currently show
storms trying to hold together to cross KCDS near midnight, but
confidence is not high enough for TAF mention that they will make
it. Otherwise, low CIGs should be slower to move in than last
night.

&&

.PREV DISCUSSION... /issued 258 PM CDT Sat May 4 2019/

DISCUSSION...
Cool and stable surface ridge with stratus was slowly departing
east off the Caprock this afternoon ahead of stronger surface
heating and upslope flow in NM. The midnight shift anticipated
this situation perfectly, hence no changes were needed to PoPs
this afternoon as we still expect isolated to scattered storms
to cross the state line closer to 6 PM or so. With MLCAPEs
increasing to around 2000 J/kg across our western counties later
today, upslope convection should undergo an uptick in coverage and
intensity early this evening as it spreads ESE within 40 knots of
0-6 km bulk shear. Veering wind profiles would easily support
some supercells at times before activity as a whole tends to wane
tonight off the Caprock within a stabilizing airmass. However,
some models are keying on a layer of moistening isentropic ascent
across the northern Panhandle which could give rise to a nocturnal
MCS that wanders SE into a theta-e ridge, possibly affecting our
NE zones after midnight. CAMs are not as supportive with this
scenario, so Superblend's bullish PoPs were skimmed much lower
after midnight.

Weakly anticylonic flow aloft arrives on Sunday, but aside from
some warming temps at 700 mb, height rises are shown to be
negligible with not much subsidence to keep the dryline from
convection to some degree by the afternoon. Concern is that the
NAM and GFS are so aggressive with nocturnal storms tonight that
their remnant outflow boundary may be a null event for tomorrow.
Regardless, the dryline will probably set up farther west than
models indicate as southerly winds deepen to 800mb and advect
even richer dewpoints northward. The result should be breakable
capping along the dryline with MLCAPEs over 2000 J/kg and ample
shear for severe. Monday may see a lull unfold in the precip
department as winds aloft trend SW underneath shortwave ridging
and respectable height rises (30 meters at 500 mb). Still, a sharp
dryline should occupy our western counties with some opportunity
for a couple storms late in the day. However, stronger capping
seems prudent to lower PoPs to just slight chance values at this
time.

By Tuesday, pattern recognition says severe prospects should
amplify considerably as height falls unfold in advance of an upper
trough entering the Four Corners. The dryline should again remain
tucked well west on the Caprock as pressure falls focus in NM
ahead of the parent trough, but stronger kinematics look to
support a rather volatile setup for supercells and some tornadoes
east of the dryline. Stronger height falls Tue night (accompanying
the passage of the lead trough) should aid in a greater coverage
of storms shifting off the Caprock through early Wednesday, before
breezier west winds follow a Pacific front through the day.
Confidence is growing that a modified Canadian front will surge
south Wed night and probably stall well south of the region on
Thu. As such, precip chances are trending lower late in the week
before some return flow unfolds Fri-Sat well in advance of a
slowing cyclone over the Desert SW.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/74
Hazardous weather outlook, May 4, 9:31 AM CST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1031 AM CDT Sat May 4 2019

TXZ021>044-050345-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1031 AM CDT Sat May 4 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

There is a slight risk for severe thunderstorms late this
afternoon and evening mainly for areas on the Caprock but a few
strong or severe storms may spread across the Rolling Plains as
well later this evening. Hail to around 2 inch diameter and wind
gusts to 65 mph will be primary threats. Brief tornadoes may be
possible in a few areas as well mainly after 6pm. Finally, slower
moving storms will be capable of localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be a chance for severe thunderstorms Sunday afternoon
and evening as well as Monday afternoon and evening. A few severe
storms may also occur late Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon into
this evening.

The radar

The Cannon AFB radar (KFDX), 97 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bailey

When
May 4, 5:40 PM CST
Where
Bailey County, 3.45 mi S of Muleshoe
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
34.170, -102.730

Damage was not known.

Tornado, Bailey

When
May 4, 6:05 PM CST
Where
Bailey County, 7.48 mi SSW of Progress
Rating
EFU
Path length
0.01 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
34.180, -102.870

Storm chasers observed a landspout tornado for less than one minute in far northern Bailey County over open land. The tornado did not cause any damage, hence the EFU rating.

Hail, Bailey

When
May 4, 6:58 PM CST
Where
Bailey County, 0.48 mi WNW of Needmore
Measured
2.5 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.033, -102.738

A cracked windshield and hail dents were noted to a storm chaser's vehicle.

Tornado, Bailey

When
May 4, 7:02 PM CST
Where
Bailey County, 2.99 mi SSW of Circle Back
Rating
EFU
Path length
0.01 mi
Path width
30 yd
Reported by
NWS Employee
Coordinates
33.990, -102.690

NWS employees viewed a storm chaser's live stream of a very brief tornado. The funnel cloud extended 1/3 of the way down and kicked up a narrow debris cloud for less than 20 seconds. This tornado remained over open land and caused no damage.

Hail, Castro

When
May 4, 8:36 PM CST
Where
Castro County, 6.22 mi N of Dimmitt Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.660, -102.320

Damage was not known.

Thunderstorm Wind, Swisher

When
May 4, 9:10 PM CST
Where
Swisher County, 1.84 mi ENE of Tulia
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.540, -101.740

Measured by a Texas Tech University West Texas mesonet.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811738, 811742, 811747, 811752, 811753, 811754.